Alert archive / Indiana / River Flood Watches in 2012
River Flood Watch 2, NWS Northern Indiana
NWS Northern Indiana issued this river flood watch at Jan 23, 2012, 9:56 AM CST for Starke County, Indiana. It took effect at Jan 24, 2012, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 23, 2012, 9:56 AM CST (15:56 UTC)
- In effect from
- Jan 24, 2012, 9:00 AM CST
- Expired
- Jan 23, 2012, 9:27 PM CST
- In force
- Issued by
- NWS Northern Indiana
- Flood severity
- None
County Starke County, IN
The radar
The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kankakee River at Davis (DAVI3). The gauge peaked at 10.38 ft at Jan 24, 2012, 1:00 PM CST.
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05515500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
171 WGUS63 KIWX 231556 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NORTHERN INDIANA 1056 AM EST MON JAN 23 2012 ...THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A FLOOD WATCH FOR THE FOLLOWING RIVERS KANKAKEE RIVER IN INDIANA... KANKAKEE RIVER AT DAVIS ROUTE 30 AFFECTING LA PORTE...ST. JOSEPH AND STARKE COUNTIES .HEAVY RAINFALL THAT FELL OVERNIGHT...COMBINED WITH MELTING SNOW... MAY LEAD TO MINOR FLOODING ALONG THE KANKAKEE RIVER AT DAVIS ROUTE 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. MORE INFORMATION CAN BE FOUND ON THE INTERNET AT THE FOLLOWING ADDRESS...WEATHER.GOV/IWX UNDER CURRENT CONDITIONS... RIVERS AND LAKES AHPS. && INZ003>004-012-241556- /O.NEW.KIWX.FL.A.0002.120124T1800Z-120127T0000Z/ /DAVI3.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1056 AM EST MON JAN 23 2012 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLOOD WATCH FOR THE KANKAKEE RIVER AT DAVIS ROUTE 30. * FROM TUESDAY AFTERNOON UNTIL THURSDAY EVENING. * AT 10 AM MONDAY THE STAGE WAS 8.5 FEET AND STEADY. * FLOODING IS POSSIBLE. * FLOOD STAGE IS 10.0 FEET. * FORECAST...IF CURRENT FORECASTS HOLD...THE RIVER MAY RISE TO NEAR 10.1 FEET TUESDAY EVENING. $$
1 follow-up statement
257 WGUS63 KIWX 240327 FFAIWX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NORTHERN INDIANA 1027 PM EST MON JAN 23 2012 ...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS IN INDIANA... KANKAKEE RIVER AT DAVIS ROUTE 30 AFFECTING LA PORTE...ST. JOSEPH AND STARKE COUNTIES .THE FLOOD WATCH HAS BEEN REPLACED WITH A FLOOD WARNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. MORE INFORMATION CAN BE FOUND ON THE INTERNET AT THE FOLLOWING ADDRESS...WEATHER.GOV/IWX UNDER CURRENT CONDITIONS... RIVERS AND LAKES AHPS. && INZ003>004-012-240357- /O.CAN.KIWX.FL.A.0002.120124T1500Z-120127T0000Z/ /DAVI3.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1027 PM EST MON JAN 23 2012 THE FLOOD WATCH IS CANCELLED FOR THE KANKAKEE RIVER AT DAVIS ROUTE 30. * AT 10 PM MONDAY THE STAGE WAS 9.7 FEET AND RISING. * FORECAST...IF CURRENT PRECIPITATION FORECASTS HOLD...THE RIVER MAY RISE TO NEAR 10.1 FEET TUESDAY AFTERNOON . * AT 10.0 FEET...FLOODING OF LOW LYING AGRICULTURAL AREAS BEGINS. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood watch went out at Jan 23, 5:11 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Jan 23, 5:11 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 AM EST MON JAN 23 2012
.AVIATION.../12Z TAFS/
GENERALLY VFR CONDITIONS ACROSS NRN INDIANA ATTM AS DRY SLOT
ASSOCIATED WITH THE DEEP LOW CENTERED OVER SRN WI ROTATES THROUGH
OUR AREA. CDFNT MOVG ACROSS IL IS EXPECTED TO SWEEP E-NE ACROSS NRN
INDIANA THIS MORNING WITH FROPA AT SBN BY 15Z AND FWA 16Z. SHOWERS
DVLPG ALONG/AHEAD OF THE CDFNT SHOULD IMPACT THE TERMINALS DURING
THE MORNING WITH OCNL MVFR CONDITIONS. PREDOMINANT MVFR CONDITIONS
AND VERY STRONG SW-W WINDS MIXING DOWN TO THE SFC WITH/AFTER
FROPA. CAA BEHIND THE FRONT WILL CAUSE WRAP AROUND -SHRA TO CHANGE
TO -SHSN WITH GREATEST RESTRICTIONS FARTHER NW AT SBN... BUT FOR
NOW WAS OPTIMISTIC FCSTG CONDITIONS TO STAY JUST ABOVE IFR. WINDS
SHOULD GRDLY DIMINISH AND -SHSN TAPER OFF TONIGHT WITH A SLOW RISE
IN CIGS AS LOW MOVES AWAY... THOUGH PRBLY STILL MVFR THROUGH THE
NIGHT.
&&
.PREV DISCUSSION... /ISSUED 427 AM EST MON JAN 23 2012/
SHORT TERM.../ TODAY AND TONIGHT /
BAND OF SHOWERS/TSTMS MOVG RAPIDLY NE OUT OF OUR CWA ATTM. THIS
CONVECTION OCRG AHEAD OF STRONG SHRTWV AND ASSOCIATED MID LEVEL
DRY SLOT MOVG NE THROUGH CENTRAL IL AND IN AN AREA OF STEEP MID
LEVEL LAPSE RATES. STRONG SFC BASED INVERSION LIMITED SFC WIND
GUSTS WITH THESE STORMS TO AROUND 35KT IN OUR AREA. SFC LOW
ASSOCIATED WITH THIS SYSTEM WAS LOCATED NEAR MLI WITH A CDFNT
TRAILING SOUTH THROUGH THE LWR MS VALLEY. THE LOW WILL LIFT NE
TODAY WITH THE CDFNT SWEEPING EAST ACROSS OUR CWA THIS MORNING.
MID LEVEL LAPSE RATES NOT AS FAVORABLE FOR CONVECTION ALONG
FRONT... BUT LOW LEVEL THETA-E ADVECTION CONTG AHEAD OF THE FRONT
MAY ALLOW FOR WK SFC INSTABILITY TO DVLP... ESPCLY ACROSS SERN
PORTIONS OF CWA. THUS... MORE SHOWERS AND PSBLY TSTMS EXPECTED TO
FILL IN ALONG THE CDFNT AS IT MOVES THROUGH THE AREA THIS MORNING
WHICH MAY BE ACCOMPANIED BY STRONG GUSTY WINDS. BEHIND THE CDFNT
CAA WILL STEEPEN LOW LEVEL LAPSE RATES ALLOWING WIDESPREAD STRONG
SW WINDS TO MIX DOWN TO THE SFC THIS AFTN/EVE. MOIST CYCLONIC FLOW
SHOULD CONT TO SUPPORT DEVELOPMENT OF RAIN SHOWERS AFTER FROPA...
CHANGING OVER TO SNOW SHOWERS THIS AFTN AS COLDER AIRMASS MOVES IN.
SOME LIGHT ACCUMS PSBL ACROSS NRN PORTIONS OF THE AREA WHERE SNOW
SHOWERS SHOULD PERSIST INTO TONIGHT AND SOME WK LAKE ENHANCEMENT
EXPECTED. CONTD WAA THIS MORNING AHEAD OF THE FRONT SHOULD ALLOW
TEMPS TO RISE INTO THE U40S NW/L50S SE... WITH TEMPS FALLING
BEHIND THE FRONT INTO THE L-M30S THIS AFTN. WHILE CAA INITIALLY
STRONG... COLD AIR BEING DRAWN IN BEHIND THE LOW IS NOT VERY INTENSE
FOR THIS TIME OF YEAR... WITH LOWS TONIGHT ONLY EXPECTED TO DIP
INTO THE M20S.
LONG TERM... / TUESDAY THROUGH SUNDAY /
UPPER RIDGING...WITH 500 HPA HEIGHT RISES NEAR 120 METERS...WILL
SUPPORT DRY WX TUESDAY INTO TUESDAY NIGHT (OUTSIDE OF A FEW FLURRIES
IN MI EARLY TUESDAY MORNING). SKY COVER IS THE MAIN UNCERTAINTY ON
TUESDAY AS 00Z GUIDANCE WAS SLOWER TO CLEAR OUT STRATO CU DECK PER
92-8H LAYER RH PROGS AND SOUNDINGS...ESPECIALLY ACROSS THE NORTH
GIVEN TRAJECTORIES OFF THE LAKE WITH MARGINAL DELTA T/S. THIS LOW
CLOUD DECK SHOULD BREAK UP WITH TIME AS THE LOW LVL THERMAL TROUGH
LIFTS NORTH AND MODEST MIXING WITH DRY/SUBSIDENT AIRMASS ENSUES. A
LOW LVL ANTICYCLONE WILL BUILD INTO THE REGION FOR TUESDAY NIGHT AND
WEDNESDAY MORNING RESULTING IN FAIR WX/SEASONABLE TEMPS.
A SPLIT FLOW REGIME WITH ABOVE NORMAL TEMPS CAN BE EXPECTED
WEDNESDAY THROUGH FRIDAY...WITH EWD EXTENSION OF THE NORTH PACIFIC
JET LEADING TO THE RETURN OF PROGRESSIVE FLOW ACROSS THE CONUS.
CHANCES FOR MIXED PCPN WILL BE TIED TO STREAM INTERACTION AS SEVERAL
MOISTURE STARVED NRN STREAM SHORTWAVES PROPAGATE THROUGH THE GREAT
LAKES. ONE SUCH WAVE AND ATTENDANT WEAK SFC TROUGH COULD BRING SOME
LIGHT RAIN OR SNOW TO SOUTHERN/EASTERN ZONES LATE WED INTO THU.
HOWEVER...GUIDANCE STILL NOT REALLY ALL THAT IMPRESSED WITH WAVE
INTERACTION AND IS MORE PROGRESSIVE AND POSITIVELY TILTED WITH THE
NRN STREAM WAVE. GIVEN THIS ONLY LOWER 20-30 POPS WARRANTED.
OTHERWISE LOOKING DRY FOR MOST OF WED AND THU NIGHT/FRI...WITH TEMPS
LIKELY EVEN REMAINING ABOVE NORMAL INTO FRIDAY DESPITE FROPA AS
AIRMASS CHANGE APPEARS MINOR GIVEN THE PACIFIC ORIGIN.
ADDITIONAL HEIGHT RISES ACROSS THE EASTERN PACIFIC/WESTERN NOAM
COAST WILL ALLOW A MORE SUBSTANTIAL UPPER TROUGH TO DIG INTO THE
EASTERN CONUS THIS WEEKEND...AS THE NAO/AO TREND NEUTRAL/NEGATIVE.
THE RESULT WILL BE A RETURN TO MORE TYPICAL JANUARY WX WITH LAKE
EFFECT SNOW POSSIBLE SAT-SUN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
INZ003>009-012>018-020-022>027-032>034.
MI...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MIZ077>081.
OH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ001-002-004-005-
015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR LMZ043-046.
GALE WARNING UNTIL 5 AM EST TUESDAY FOR LMZ043-046.
&&
SHORT TERM...JT
LONG TERM...STEINWEDEL
AVIATION...JTHazardous weather outlook, Jan 23, 4:00 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST MON JAN 23 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 500 AM EST MON JAN 23 2012 /400 AM CST MON JAN 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR TODAY. THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-241000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 500 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Jan 23, 7:26 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
826 AM EST MON JAN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM LIGHTNING 5 SW FORT WAYNE 40.98N 85.19W
01/23/2012 ALLEN IN ASOS
ASOS WIND SENSOR STRUCK BY LIGHTNING
&&
NGThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 12:31 AM CST | Special Weather Statement | IWX | Fulton | 29 min |
| Jan 23, 12:59 AM CST | Special Weather Statement | IWX | Elkhart, Grant, Huntington, Kosciusko, Miami, Saint Joseph and 2 more | 31 min |
| Jan 23, 1:05 AM CST | Special Weather Statement | IWX | Adams, Allen, Blackford, Jay, Wells | 25 min |
| Jan 23, 1:31 AM CST | Special Weather Statement | IWX | Allen, DeKalb, LaGrange, Noble, Steuben | 29 min |
| Jan 23, 2:03 AM CST | Special Weather Statement | IWX | Steuben | 27 min |
Nearby
River Flood Watches in Indiana, 2012Every river flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.